Alert archive / Missouri / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 14, 2003, 5:46 AM CDT for McDonald County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 5:46 AM CDT (10:46 UTC)
- Expired
- May 14, 2003, 11:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County McDonald County, MO
The radar
The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 141046 FFWSGF MOC119-141630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 546 AM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... MCDONALD COUNTY IN MISSOURI * UNTIL 1130 AM CDT * AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF ONE TO TWO INCHES PER HOUR OVER MCDONALD COUNTY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...TIFF CITY...PINEVILLE...NOEL...LANAGAN...AND ANDERSON. THIS RAINFALL IN ADDITION TO ALREADY SATURATED GROUND FROM YESTERDAYS RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3676 9462 3650 9461 3650 9409 3674 9409 $$ STOFLET
3 follow-up statements
000
WGUS73 KSGF 141139
FFSSGF
MOC119-141530-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 AM CDT WED MAY 14 2003
...FLASH FLOOD WARNING CONTINUES UNTIL 1130 AM CDT FOR MCDONALD
COUNTY...
AT 635 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS THAT PRODUCED THE VERY HEAVY RAINFALL HAD
MOVED OUT OF MCDONALD COUNTY.
DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO ONE AND A HALF
INCHES HAD FALLEN SINCE 5 AM. THIS RAINFALL FELL ACROSS AN AREA THAT
RECEIVED HEAVY RAINFALL ON TUESDAY.
LAW ENFORCEMENT REPORTED THAT WATER WAS ALREADY FLOWING OVER SOME
LOW WATER CROSSINGS FROM THE RAINFALL THAT FELL TUESDAY. THE
ADDITIONAL RAINFALL THIS MORNING WILL LIKELY RESULT IN SIGNIFICANT
WATER LEVEL RISES ACROSS LOW WATER CROSSINGS.
EXCESSIVE RUNOFF FROM THIS STORM WILL ALSO CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS.
LAT...LON 3672 9463 3651 9462 3651 9410 3658 9410
3671 9412
$$
FOSTER000 WGUS73 KSGF 141356 FFSSGF MOC119-141630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 AM CDT WED MAY 14 2003 ...FLASH FLOOD WARNING CONTINUES UNTIL 1130 AM CDT FOR MCDONALD COUNTY... AT 849 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE PUSHED OUT OF THE AREA. THESE THUNDERSTORMS DID PRODUCE ANOTHER 1 TO 2 INCHES OF RAINFALL ACROSS THE AREA...ADDING TO THE FLOODING ALREADY IN PLACE FROM PREVIOUS HEAVY RAIN. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...PINEVILLE...NOEL...LANAGAN...GOODMAN...ANDERSON AND POWELL. REMEMBER TO NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3674 9409 3650 9410 3649 9459 3675 9461 $$ LINDENBERG
000 WGUS73 KSGF 141617 FFSSGF MOC119-141630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1116 AM CDT WED MAY 14 2003 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MCDONALD COUNTY HAS BEEN ALLOWED TO EXPIRE AT 1130 AM... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3674 9409 3650 9409 3650 9461 3675 9462 $$ LINDENBERG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:50 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 14, 2:50 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 AM CDT WED MAY 14 2003 SCATTERED CONVECTION CONTINUED EARLY WEDNESDAY MORNING ACROSS SOUTH CENTRAL MISSOURI. RUC MODEL ANALYSIS AND PROFILER DATA SUGGEST A SUBTLE MID LEVEL SHORTWAVE WAS SUPPORTING THIS ACTIVITY. OTHERWISE CONVECTION WAS FOCUSED ACROSS CENTRAL OKLAHOMA WHERE THE LOW LEVEL JET WAS INTERSECTING THE SURFACE WARM FRONT. A PROGRESSIVE BUT RATHER COMPLEX PATTERN WILL CONTINUE INTO THE WEEKEND. A SERIES OF SHORTWAVE TROUGHS AND MEANDERING SURFACE BOUNDARIES WILL LEAD TO SOME UNCERTAINTY TO TIMING AND COVERAGE OF CONVECTION. A SURFACE FRONT WILL SAG SOUTH TODAY IN THE WAKE OF THE MINOR SHORTWAVE TROUGH PUSHING ACROSS IOWA THIS MORNING...AND IN ADVANCE OF THE UPPER LOW DROPPING SOUTH OF THE NORTHERN PLAINS. THIS FRONT WILL MAY MAKE IT INTO SOUTHERN MISSOURI BY MID AFTERNOON...ALTHOUGH THERE IS SOME QUESTION IF IT WILL MAKE IT THIS FAR SOUTH. IT MAY TAKE THE PASSAGE OF THE UPPER LOW TO GET THE FRONT ALL THE WAY THROUGH. INSTABILITY WILL BE DETERMINED TO A GREAT DEGREE BY RESIDUAL CONVECTIVE DEBRIS...BUT IT APPEARS AMPLE SUNSHINE WILL DEVELOP TO RESULT IN MODERATE INSTABILITY ALONG THE FRONT THIS AFTERNOON. WIND FIELDS WILL BE RELATIVELY WEAK BUT WEAK CONVERGENCE ALONG THE FRONT...DESCENT DIRECTIONAL SHEAR...AND MODERATELY STEEP LAPSE RATES SHOULD BE ENOUGH TO IGNITE SCATTERED CONVECTION. GIVEN THE WEAK WIND FIELD THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL ALONG WITH SOME LOCALIZED DAMAGING WINDS. GIVEN THE RAINFALL THAT OCCURRED TUESDAY AND NEAR SATURATED SOIL CONDITIONS...SOME LOCALIZED FLOODING COULD DEVELOP. EXPECT MAJORITY OF CONVECTION TO DIMINISH THIS EVENING WITH LOSS OF DAY TIME HEATING. AS THE UPPER LOW TO THE NORTH DROPS INTO THE OHIO RIVER VALLEY THE SURFACE FRONT WILL SAG ACROSS FAR SOUTHERN MISSOURI THURSDAY. THE ETA DOES NOT PUSH THE FRONT SOUTH OF THE MISSOURI/ARKANSAS BORDER UNTIL LATE AFTERNOON THURSDAY. THIS SCENARIO LOOKS REASONABLE GIVEN THE PASSAGE OF THE UPPER LOW TO THE EAST. WITH THAT SAID I WILL INTRODUCE RAIN CHANCES TO FAR SOUTHERN MISSOURI THURSDAY AFTERNOON WHERE INSTABILITY AXIS DEVELOPS ALONG THE SURFACE BOUNDARY. CONVECTION WILL REFIRE ACROSS SOUTHERN PLAINS THURSDAY NIGHT A LOW LEVEL JET STRENGTHENS AHEAD OF THE NEXT SYSTEM NOW OFF OF THE CALIFORNIA COAST. MODELS DIFFER ON THE NORTHWARD EXTENT OF CONVECTION FRIDAY WITH THE GFS THE FURTHEREST NORTH. SOUTHERN MISSOURI AND SOUTHEAST KANSAS MAY GET BRUSHED BY A MORNING CONVECTIVE COMPLEX THAT WILL SLIDE EAST OUT OF THE SOUTHERN PLAINS. ADDITIONAL DEVELOPMENT WILL THEN TAKE PLACE FRIDAY AFTERNOON AND EVENING AS THE TROUGH PUSHES INTO THE PLAINS. IN THE EXTENDED (DAYS 4 THROUGH 7)...VARYING SOLUTIONS ON PLACEMENT OF THE UPPER LEVEL SHORTWAVE BY THE AVN AND ETA MODELS CAUSES CONCERN. THE ETA DROPS THE UPPER LOW FURTHER SOUTH THAN THE AVN RESULTING IN PLACEMENT OF AN MCS OVERNIGHT FRIDAY INTO SATURDAY OVER CENTRAL OKLAHOMA AND ARKANSAS... RATHER THAN ALONG THE MISSOURI/ARKANSAS BORDER AS SHOWN BY THE AVN. THE SOUTHERN FEW TIERS OF COUNTIES COULD SEE ANYWHERE FROM A QUARTER OF AN INCH TO A FEW INCHES OF PRECIPITATION DEPENDING ON THE TRACK OF THE UPPER LEVEL LOW. PRECIPITATION SHOULD END SATURDAY EVENING AS THE UPPER LOW SWINGS BY. PRECIPITATION IS NOT OUT OF THE QUESTION SUNDAY AND MONDAY DEPENDING UPON THE LOCATION OF A SURFACE FRONT BY THAT TIME. HOWEVER HAVE LEFT SUNDAY AND MONDAY DRY FOR NOW UNTIL BETTER FRONTAL PLACEMENT CAN BE DETERMINED. HAVE BUMPED TEMPERATURES UP SLIGHTLY ABOVE NORMAL SUNDAY THROUGH TUESDAY AS HIGH PRESSURE BUILDS OVERHEAD. THE NEXT SURFACE FRONT APPROACHES THE AREA ON TUESDAY AND WAS ALREADY REFLECTED IN THE FORECAST SO FEW CHANGES WERE MADE. FORECAST GRIDS ARE OUT. .SGF... MO...NONE. KS...NONE. FOSTER/STOFLET
Hazardous weather outlook, May 13, 7:16 PM CDT, 10 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 716 PM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HEAVY RAIN AND HAIL UP TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD OVER EXTREME SOUTHEAST KANSAS AND MISSOURI OZARKS AFTER 1000 PM. DISCUSSION: A DEVELOPING LOW LEVEL JET WILL COMBINE WITH AN APPROACHING COLD FRONT TO INITIATE A COMPLEX OF SHOWERS AND THUNDERSTORMS. THIS ACTIVITY IS EXPECTED TO AFFECT MUCH OF THE REGION LATE TONIGHT...AND CONTINUE INTO THE EARLY MORNING HOURS ACROSS SOUTHERN MISSOURI. DUE TO THE LACK OF SURFACE BASED INSTABILITY...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT LIKELY. HOWEVER...BECAUSE WET BULB ZERO TEMPERATURE LEVELS ACROSS THE OZARKS ARE RELATIVELY LOW...SOME OF THESE STORMS MAY CONTAIN HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AS A COLD FRONT BECOMES NEARLY STATIONARY ACROSS SOUTHERN MISSOURI. LARGE HAIL WILL AGAIN BE THE PRIMARY THREAT. THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE WEEK AHEAD OF THE NEXT SYSTEM. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 5:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 56 min |
Nearby
Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.